Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 65, NWS Indianapolis, IN

May 26, 2022Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 26, 2022, 4:10 PM EDT for Vermillion County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2022, 4:10 PM EDT (20:10 UTC)
Expired
May 26, 2022, 4:45 PM EDT
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vermillion County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS53 KIND 262010
SVRIND
INC165-262045-
/O.NEW.KIND.SV.W.0065.220526T2010Z-220526T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
410 PM EDT Thu May 26 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Vermillion County in west central Indiana...

* Until 445 PM EDT.

* At 409 PM EDT, a severe thunderstorm was located near Vermilion, or
  near Paris, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Public.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fairview Park around 420 PM EDT.

Other locations in the path of this severe thunderstorm include Dana
and Montezuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3986 8753 3984 8738 3981 8738 3979 8737
      3978 8737 3977 8738 3972 8738 3961 8749
      3961 8753
TIME...MOT...LOC 2009Z 204DEG 32KT 3963 8757 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

CM
2 follow-up statements
912 
WWUS53 KIND 262026
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
426 PM EDT Thu May 26 2022

INC165-262045-
/O.CON.KIND.SV.W.0065.000000T0000Z-220526T2045Z/
Vermillion IN-
426 PM EDT Thu May 26 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN VERMILLION COUNTY...

At 425 PM EDT, a severe thunderstorm was located 8 miles northwest of
Clinton, or 14 miles northeast of Paris, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Montezuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3986 8753 3984 8738 3981 8738 3979 8737
      3978 8737 3977 8738 3972 8738 3964 8746
      3964 8753
TIME...MOT...LOC 2025Z 204DEG 32KT 3977 8749 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

CM
823 
WWUS53 KIND 262041
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
441 PM EDT Thu May 26 2022

INC165-262050-
/O.EXP.KIND.SV.W.0065.000000T0000Z-220526T2045Z/
Vermillion IN-
441 PM EDT Thu May 26 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VERMILLION COUNTY
WILL EXPIRE AT 445 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3986 8753 3984 8738 3981 8738 3979 8737
      3978 8737 3977 8738 3972 8738 3964 8746
      3964 8753
TIME...MOT...LOC 2040Z 204DEG 32KT 3989 8742 

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:40 PM EDT, 30 minutes earlier.

Area forecast discussion, May 26, 3:40 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
340 PM EDT Thu May 26 2022

.Mesoscale Update...
Issued at 340 PM EDT Thu May 26 2022

Current satellite and surface observations show that the clearing in
Illinois has worked its way into our CWA. In areas that have
cleared, temperatures have rebounded nicely...into the 70s in some
places. With surface dewpoints in the 60s, decent instability has
developed across locations that have cleared...over 1000 J/kg CAPE.
Thunderstorms are developing within this area and will spread
northeastward along a cold front this afternoon. Long hodographs
will allow for storm organization, and a mean shear vector
relatively orthogonal to the intiating boundary will favor discrete
cell mode with possible supercells this afternoon. Obs also show
surface winds with an easterly component ahead of the front, so
hodographs are not entirely straight...and a non-zero tornado threat
appears to be possible. Despite weak mid-level lapse rates, enough
dry air in the should be present to sustain intense downdrafts and
cold pools...so damaging wind gusts are a threat today as well.

&&

.Short Term...(This evening through Friday night)
Issued at 157 PM EDT Thu May 26 2022

Rest of Today and Tonight.

A deep closed upper level pressure system continues to slowly move
to the east across Missouri which is creating active weather
conditions across central Indiana.  Low level wind fields are
generally southerly with robust moisture advection across the area.
Rain coverage has gradually lessened as the initial wave of rain
exits the area. The earlier breaks in the clouds across southern
Indiana have now made it into the south central portions of the
state which is creating a slightly unstable atmosphere. Current
model guidance suggests that by 6 PM a narrow axis of 1000 J/kg of
CAPE will be in place.

Instability parameters across Illinois are expected to be much
higher which makes sense with the mostly clear skies currently in
place.  Bulk shear values in excess of 40kts and effective SRH
values near 100 m2/s2 are more than enough for strong to severe
storms especially considering storms yesterday produced damaging
winds with a less favorable wind field.

Current thoughts are that there will be two periods of storms this
afternoon and evening with the first starting after 4 PM and a
second wave near 8 PM.  This assumes that the clearing that's
expected actually occurs.  Damaging winds are the primary threat
with the limited instability, but can't rule out large hail.  Will
be closely monitoring satellite trends through the early afternoon
to fine-tune where the greatest threat will be going forward.

Generally dry conditions expected for the overnight hours with a few
scattered showers expected here or there.  The loss of daytime
heating will limit the instability and allow for no lightning. Can't
rule out a few areas of patchy fog with the abundant low level
moisture, but with the thick cloud cover and relatively strong winds
of 5-10 mph, coverage will be limited.

Friday.

Rain chances return during the daytime hours as the aforementioned
upper level low pressure system moves across central Indiana into
Ohio.  As the surface and upper level flow becomes northwesterly
rain coverage will increase as the CAA aloft creates more favorable
low and mid level lapse rates.  Can't rule out an isolated rumble of
thunder but the cloudy skies and cool surface conditions will limit
the instability and create unfavorable conditions for glaciation
outside of the cooler temperatures aloft and associated higher lapse
rates.  Rain chances will come to an end by the overnight hours with
cooler than normal conditions expected as the clouds begin to clear.

&&

.Long Term...(Saturday through Thursday)
Issued at 157 PM EDT Thu May 26 2022

Saturday...

At last dry weather has arrived to central Indiana with a brief spell
of cool weather as a closed low exits the region. Surface high
pressure will build upstream of a developing ridge; the source of
subsidence and drier air. NW mid level flow will keep low level
temperatures cool. This in combination with near dry adiabatic
warming in the PBL will lead to highs in the mid to upper 70s.
Overnight temperatures will drop, but some dry WAA will combat the
diurnal cooling. For this reason Saturday night lows will be a few
degrees warmer than Friday night; lows in the mid 50s.

Sunday through Thursday...

Saturday will be the only day below seasonal temperature averages as
a ridge quickly builds over the Midwest above a region of dry WAA
and an elevated EML. As this EML is pushed over IL/IN, it will be
suppressed beneath broad subsidence, eventually nearing a mixed
surface layer by Sunday afternoon. This could lead to a quick
expansion of the PBL, leading to a slew of surface changes; drying
and warming the near surface layer and increasing chances for gusty
winds. Current expectations are for highs in the mid 80s, but upper
80s cannot be ruled out, and will greatly depend on the depth of the
PBL and its associated ability to adiabatically warm.

The next few days in the long term will be rather mundane with
surface high pressure continuing to build beneath an upper level
ridge. Some moisture return is likely as the ridge axis nears,
limiting the fire weather risk in the peak of the heating trend.
This wont stop the warmth however with highs in the upper 80s to low
90s both Monday and Tuesday.

The forecast is much more murky Wednesday and Thursday. Ensemble
members are having a difficult time coming to agreement on the
timing of an approaching trough, of which should bring chances of
rain sometime between Wednesday afternoon and Thursday afternoon.
Will blanket a low chance PoP for not with uncertainty on timing
high, but chances should increase as the event nears and timing
narrows.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1242 PM EDT Thu May 26 2022

IMPACTS:

-Brief MVFR cigs/vsbys during showers this afternoon and again
tomorrow.
-TSRA at times from 20Z to 03Z.

DISCUSSION: Widespread showers continue to move across central
Indiana with a drop in coverage during the mid afternoon hours. TSRA
chances increase after 20Z with best chances between 22Z and 02Z.
Southerly winds will occasionally gust to 20kts this afternoon
before dropping off after sunset.  MVFR cigs/vsbys possible at times
through the afternoon and with a return tomorrow morning. Can't rule
out brief IFR cigs near daybreak.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Mesoscale...Eckhoff
Short Term...White
Long Term...Updike
Aviation...White
Hazardous weather outlook, May 26, 3:39 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
339 PM EDT Thu May 26 2022

INZ021-028>031-035>049-051>057-060>065-067>072-271945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
339 PM EDT Thu May 26 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected today and tonight. Some storms
may be strong to severe this afternoon with damaging winds and hail
as the main threats, though an isolated tornado cannot be ruled out.
Locally heavy rain is also possible in thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances will continue through Friday evening for all or
some of the region, although severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Thursday afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 26, 10:31 AM EDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1031 AM EDT Thu May 26 2022

INZ039-040-047-048-056-261500-
Madison IN-Shelby IN-Hancock IN-Hamilton IN-Marion IN-
1031 AM EDT Thu May 26 2022

...Strong thunderstorms will impact portions of southwestern Madison,
northern Shelby, Hancock, eastern Marion and eastern Hamilton
Counties through 1100 AM EDT...

At 1031 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fishers to 9 miles east of Beech Grove.
Movement was east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Greenfield around 1050 AM EDT.

This includes the following highways...
 Interstate 69 between mile markers 202 and 222.
 Interstate 70 between mile markers 91 and 111.
 Interstate 74 between mile markers 99 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3979 8561 3978 8563 3967 8563 3964 8597
      4012 8610 4021 8579
TIME...MOT...LOC 1431Z 252DEG 25KT 3996 8600 3969 8592

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Updike
Local storm report, May 26, 11:39 AM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1139 AM EDT THU MAY 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 E FRANKFORT           40.28N 86.50W
05/25/2022                   CLINTON            IN   PUBLIC

            DELAYED REPORT. LARGE TREE SNAPPED IN HALF.

&&

JMM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:31 AM EDTSpecial Weather StatementINDHamilton, Hancock29 min
May 26, 4:40 PM EDTSpecial Weather StatementINDVermillion35 min
May 26, 4:46 PM EDTSpecial Weather StatementINDVigo29 min
May 26, 5:13 PM EDTSpecial Weather StatementINDParke32 min
May 26, 5:35 PM EDTSpecial Weather StatementINDKnox25 min
May 26, 5:38 PM EDTSpecial Weather StatementINDFountain37 min
May 26, 5:52 PM EDTSpecial Weather StatementINDParke23 min
May 26, 6:03 PM EDTSevere Thunderstorm Warning Considerable damage threatINDParke, Vermillion27 min
May 26, 6:11 PM EDTSpecial Weather StatementINDDaviess, Greene34 min
May 26, 6:15 PM EDTSpecial Weather StatementINDFountain30 min
May 26, 6:26 PM EDTSpecial Weather StatementINDBartholomew34 min
May 26, 6:28 PM EDTTornado WarningINDParke32 min
May 26, 6:30 PM EDTTornado Warning Tornado observedINDBartholomew, Jennings15 min
May 26, 6:33 PM EDTTornado WarningINDFountain, Tippecanoe14 min
May 26, 6:42 PM EDTTornado WarningINDFountain, Parke33 min
May 26, 6:48 PM EDTSpecial Weather StatementINDClay, Greene42 min
May 26, 6:54 PM EDTSevere Thunderstorm WarningINDClay, Owen36 min
May 26, 7:13 PM EDTTornado WarningINDFountain, Montgomery32 min
May 26, 7:14 PM EDTSpecial Weather StatementINDMartin31 min
May 26, 7:22 PM EDTSevere Thunderstorm WarningINDClay, Owen, Putnam23 min
May 26, 7:36 PM EDTTornado Warning Tornado observedConsiderable damage threatINDFountain, Montgomery, Tippecanoe30 min
May 26, 7:56 PM EDTSpecial Weather StatementINDLawrence, Monroe34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.